A characterisation of spreads ovally-derived from Desarguesian spreads


We characterise all spreads that are obtainable from Desarguesian spreads by replacing a partial spread consisting of translation ovals; the corresponding “ovally-derived” planes are generalised André planes, of order 2N, although not all generalised André planes are ovallyderived from Desarguesian planes. Our analysis allows us to obtain a complete classification of all nearfield planes that are ovally-derived from Desarguesian planes. It turns out that whether or not a nearfield plane is ovally-derived from a Desarguesian plane depends solely on the parametersq andr, where GF (q) is the kern, andr is the dimension of the plane. Our results also imply that a Hall plane of even orderq 2 can be ovally-derived from a Desarguesian spread if and only ifq is a square.

This is a preview of subscription content, access via your institution.


  1. [1]

    E. Assmus, andJ. D. Key: Translation planes and derivation sets,J. Geometry 37 (1990), 3–16.

    Google Scholar 

  2. [2]

    R. H. F. Denniston: Some non-Desarguesian translation ovals,Ars Combinatoria 7 (1979), 221–222.

    Google Scholar 

  3. [3]

    D. A. Foulser: A generalisation of André's systems,Math. Zeitschr. 100 (1967), 380–395.

    Google Scholar 

  4. [4]

    J. W. P. Hirschfeld:Projective Geometries over Finite Fields, Oxford University Press, Oxford, 1979.

    Google Scholar 

  5. [5]

    V. Jha, andN. L. Johnson: On the ubiquity of translation ovals in generalised André planes,Annals Discrete Math. 52 (1992), 279–296.

    Google Scholar 

  6. [6]

    G. Korchmáros: Inherited arcs in finite affine planes,J. Comb. Theory (A) 42 (1986), 140–143.

    Google Scholar 

  7. [7]

    H. Lüneburg:Translation Planes, Springer-Verlag, New York, 1980.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Jha, V., Johnson, N.L. A characterisation of spreads ovally-derived from Desarguesian spreads. Combinatorica 14, 51–61 (1994). https://doi.org/10.1007/BF01305950

Download citation

AMS subject classification codes (1991)

  • 51 A 40
  • 51 E 21